Jump to content
helplinedonate
Sign in to follow this  
DarrenKinley

Misdiagnosed?

Recommended Posts

Hi,

A close personal friend was diagnosed with PD a little over 15 years ago and we are wondering if he was misdiagnosed for the following reasons;

* within the period of a day his motor skills range from walking without a cane and speaking clearly to falling over with his walker, mumbling incoherently and slouching to the point of falling out of a chair or having his face in a plate of food

* when he feels the worst and wants to lie down is when he is physically at his best and when he feels he best he is physically at his worst

Changes follow his Sinemet dose by about 30-45 min.  Is this typical of or consistent with other PD patients?

Our friend saw a newspaper article in which some famous actor was misdiagnosed with PD because he had polio as a child and our friend had polio as a child.
Additionally, he was exposed to various chemicals sprayed on crops/vegetation from the air which may also be linked to diseases later in life.

I had heard, Googled and found an article on a medical website saying that people without PD will become addicted to Sinemet.

We think that he might be misdiagnosed because of his polio and is now addicted to Sinemet.
This drug in our opinion is not helping and is clearly hurting him.
He also had dyskinesia a decade ago but decided to stop taking the med that caused it and is fine without it.

I'm turning to this forum because the PD specialist here ushers him in/out of the office far too quickly and has postponed/delayed his next appointment for ~6 months now.
Does our friend need to return to the Mayo clinic in the USA to be reassessed?

Can Dr. Okun please comment or can anyone share if you also experience similar changes in motor skills.

Thank you,
Darren

Share this post


Link to post
Share on other sites

In most cases this turns out to be PDD or PD dementia.  If it occurs in the first 5 years after diagnosis it is more likely Lewy Body disease.  Your instinct that the higher dose of med may be hurting could be correct, and sometimes a lower dose more frequently is helpful.  Another thing that sometimes helps is Aricept or a similar drug like Exelon.  The internet is a hard place to make a diagnosis so you may want to share with your doc as occasionally rare things like seizures can be causing issues.  Many of us have 2nd opinion programs for people overseas and we can help you if this is needed.  Good luck sorting this out.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×